The U.S. Agency for Toxic Substances & Disease Registry, ATSDR, states that mild cases of ammonia inhalation result in coughing and nose, eye and throat irritation. Severe exposures to gaseous ammonia can result in chemical burns to the nasal passages, eyes and respiratory tract.Know More
According to the ATSDR, prolonged contact with ammonia triggers swelling and narrowing of the throat and the lung's airways. Severe swelling can obstruct the lungs making breathing difficult or impossible. Prolonged contact with high concentrations of ammonia also puts a person at risk of temporary or permanent blindness, lung disease and even death.
The ATSDR states that ammonia's harmful effects are the result of its reaction with moisture. When ammonia contacts the mucus membranes in bodily tissues, such as the eyes and throat, it forms a caustic alkaline solution known as ammonium hydrate. This results in chemical burns to the exposed tissues. The pungent smell of ammonia serves as a clear warning to its presence and occurs at concentrations as low as 5 parts per million, which do not pose a health risk. When working around ammonia-based chemicals, such as household cleaners and fertilizers, a person needs to provide ample ventilation to the area, wear protective clothing and leave the affected area if irritation occurs.Learn more in Side Effects
A chemical burn from hair toner should be treated as a heat burn: rinse the skin with copious amounts of water or saline solution, according to the Agency for Toxic Substances and Disease Registry. Protect eyes, brush solid material from skin, remove all contaminated clothing and rinse with plain water for 5 to 30 minutes depending on the chemical used.Full Answer >
Inhaling fumes from welding galvanized steel can result in an inhalation fever syndrome called metal fume fever, according to the National Center for Biotechnology Information. Symptoms of metal fume fever include chest tightness, wheezing, cough, flu-like symptoms and a metallic taste in the mouth.Full Answer >
Conflicting views exist concerning the result of a woman or girl taking Viagra. Cosmopolitan warns women about the side effects of men taking Viagra and suggests the drug is risky. However ABC News suggests that women who take Viagra will experience the same benefits that men receive regarding increased sexual arousal.Full Answer >
Side effects are unwanted results of using certain medication, as defined by NHS Choices. All medicines have side effects, which are also termed as adverse reactions. It is crucial for patients to take all medicine exactly as prescribed to avoid complications.Full Answer >